Alert archive / New Mexico / Flash Flood Warnings in 2006
Flash Flood Warning 58, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 21, 2006, 3:49 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2006, 3:49 PM MDT (21:49 UTC)
- Expired
- Aug 21, 2006, 6:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
The radar
The Cannon AFB radar (KFDX), 138 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 846 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 212152
FFWMAF
NMC025-220045-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
349 PM MDT MON AUG 21 2006
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN LEA COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 645 PM MDT
* AT 346 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED
A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING OVER THE WARNED
AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CROSSROADS
...CAPROCK...AND RURAL AREAS ALONG HIGHWAYS 457 AND 380.
FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS...
NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY.
DO NOT DRIVE ACROSS FLOODED ROADS. TURN AROUND... DONT DROWN.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3355 10332 3355 10369 3337 10374 3317 10373
3316 10333
$$2 follow-up statements
000
WGUS74 KMAF 212344
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
638 PM CDT MON AUG 21 2006
NMC025-220045-
LEA-
538 PM MDT MON AUG 21 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
NORTHWESTERN LEA COUNTY...
AT 535 PM MDT...HEAVY RAIN CONTINUES TO BE A CONCERN ACROSS NORTHWEST
LEA COUNTY AS ADDITIONAL STORMS TO THE SOUTHWEST ARE EXPECTED TO
MOVE INTO AND NEAR THE CAPROCK AREA THROUGH 630 PM. LEA COUNTY LAW
ENFORCEMENT REPORTS THAT HIGHWAYS 457...380...AND 206 ARE OPEN BUT
IN SOME PLACES WATER IS COLLECTING AND WITH ADDITIONAL RAIN EXPECTED
FLOODING OR FLASH FLOODING IS POSSIBLE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CROSSROADS
...CAPROCK...AND RURAL AREAS ALONG HIGHWAYS 457...380...AND 206
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3355 10332 3355 10369 3337 10374 3317 10373
3316 10333
$$000
WGUS74 KMAF 220042
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
739 PM CDT MON AUG 21 2006
NMC025-220049-
LEA-
639 PM MDT MON AUG 21 2006
...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MDT FOR
NORTHWESTERN LEA COUNTY...
AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAD DECREASED
IN COVERAGE ACROSS LEA COUNTY.
ALTHOUGH THE SHORT TERM THREAT OF WIDESPREAD FLOODING RAIN HAS
PASSED... PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS AND
LOW WATER CROSSING. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED
TO TAKE ALTERNATE ROUTES IF FLOODING IS OBSERVED. DO NOT DRIVE
THROUGH AREAS WHERE WATER COVERS THE ROADWAY.
LAT...LON 3202 10306 3202 10370 3253 10370 3254 10380
3293 10380 3299 10374 3339 10375 3341 10369
3356 10369 3357 10304
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 1:50 PM MDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 21, 1:50 PM MDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 250 PM CDT MON AUG 21 2006 .SHORT TERM... EARLY THIS MORNING...A LARGE AREA OF RAIN EXTENDED ACROSS THE PERMIAN BASIN REGION. AS MORNING PROGRESSED THIS AREA DIMINISHED IN COVERAGE AND MOVED TO THE NORTHEAST OF THE CWA...LEAVING SIGNIFICANT RAINFALL AMOUNTS ACROSS THE WESTERN HALF OF MIDLAND COUNTY...AS WELL AS ANDREWS AND GAINES COUNTIES...AND THE NORTHERN HALF OF LEA COUNTY. PRIMARY INDICATIONS ARE THAT THIS WET PATTERN WILL CONTINUE. CURRENT OBSERVATIONS SHOW A WEAK STATIONARY BOUNDARY LOCATED FROM JUST SOUTH OF BIG SPRING TO MIDLAND TO WINK. SIMILAR TO OVERNIGHT...THIS BOUNDARY SHOULD SERVE AS THE PRIMARY FOCAL POINT FOR THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON AND EVENING. 925-850 MB MOISTURE CONVERGENCE AND 850 MB THETA-E PROGS FROM THE WRF ARE CONSISTENT IN IDENTIFYING A NORTH/SOUTH AXIS ACROSS LEA COUNTY NEW MEXICO AND THE WESTERN TEXAS PERMIAN BASIN FOR LATER THIS AFTERNOON AND EVENING. 700 MB MEAN WINDS ARE ALSO PROGGED TO BE SOUTHERLY ACROSS THIS AREA...WHICH COULD RESULT IN TRAINING OF ECHOS AND EXCESSIVE RAINFALL LATER TODAY. FOR NOW...WILL HOLD OFF ON A FLASH FLOOD WATCH AS 700 MB STEERING FLOW IS EXPECTED TO BE A BIT FAST. BOTH THE GFS AND THE WRF ARE HAVING TROUBLE GETTING A HANDLE ON THE WEAK STATIONARY BOUNDARY PRESENTLY OVER THE AREA. I EXPECT THAT THIS BOUNDARY COULD REMAIN DRAPED ACROSS THE CENTRAL TEXAS PERMIAN BASIN TODAY AND TONIGHT. IT DOES APPEAR THAT THE CURRENT POP FORECAST LOOKS VERY REASONABLE. ONLY MINOR ADJUSTMENTS ARE ANTICIPATED...PERHAPS MOVING THE HIGHEST POPS SLIGHTLY EASTWARD INTO LEA COUNTY...AND MAKING SOME ADJUSTMENTS TO THE WIND GRIDS FOR THE STATIONARY BOUNDARY. WILL CONTINUE TO FAVOR THE COOLER TEMPERATURES FROM THE GFS...AND WILL GO SLIGHTLY ABOVE GUIDANCE FOR DEW POINT GRIDS. .LONG TERM... UPPER RIDGE WILL CONTINUE MOVING WEST THROUGH THE LONG TERM WHERE IT WILL BOBBLE AROUND NEAR THE FOUR CORNERS REGION BEFORE MAKING A MOVE EASTWARD AGAIN NEXT WEEKEND. FRONTAL BOUNDARY PREVIOUSLY MENTIONED ABOVE WILL CONTINUE TO BE A QUESTION FOR THE EARLY LONG TERM AS ITS MOVEMENT/STRENGTH WILL AID/DIMINISH RAIN CHANCES DEPENDING ON WHAT IT DOES OVER THE NEXT DAY OR TWO. HAVE INCREASED POPS ACROSS PORTIONS OF THE PERMIAN BASIN TO ACCOUNT FOR THIS FEATURE THROUGH MID WEEK. AFTER THAT...MOST OF THE CONVECTION IS EXPECTED TO REMAIN IN THE HIGHER TERRAINS OF SOUTHEAST NEW MEXICO AND WEST TEXAS. VERY MOIST AIRMASS WILL REMAIN OVER THE AREA...ALTHOUGH SOME DRYING MAY BE IN STORE WITH THE DISPLACED HIGH TO THE WEST...SO BRIEF HEAVY RAINFALL WILL STILL BE POSSIBLE WITH ANY CONVECTIVE DEVELOPMENTS. IN ADDITION...SATURATED GROUNDS IN THOSE SAME AREAS WILL LEAD TO RAPID RUNOFF...ESPECIALLY IN THE HIGHER TERRAINS...SO FLASH FLOODING WILL REMAIN A PROBLEM. MODELS STILL HINTING AT ANOTHER FRONTAL BOUNDARY NEXT WEEKEND... HOWEVER THEY ARE NOT IN TOTAL AGREEMENT. GFS HAS IT COMING DOWN FASTER...OVER THE SATURDAY/SUNDAY TIME FRAME...BUT DGEX MOVES INTO THE AREA EARLY NEXT WEEK INSTEAD. WENT WITH MAINLY A /PERSISTENCE/ TYPE FORECAST FOR THAT PERIOD RELYING HEAVILY ON WHAT THE LAST COUPLE OF BOUNDARIES HAVE ACCOMPLISHED AS THEY MOVED THROUGH THE AREA. SUBSEQUENT MODEL RUNS WILL BE NECESSARY TO PIN DOWN BETTER DETAILS. TEMPERATURES LOOK TO BEGIN A SLIGHT COOL DOWN AFTER MID WEEK...AND WILL REMAIN RIGHT AT CLIMATOLOGICAL NORMS FOR THIS TIME OF YEAR. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 70 96 71 94 / 30 20 20 10 CARLSBAD NM 65 91 69 93 / 60 30 30 30 DRYDEN TX 72 96 72 97 / 0 10 20 10 FORT STOCKTON TX 69 93 71 95 / 20 20 20 20 GUADALUPE PASS TX 64 88 66 89 / 50 30 30 30 HOBBS NM 69 90 70 93 / 60 20 30 20 MARFA TX 57 86 58 87 / 30 20 20 20 MIDLAND INTL AIRPORT TX 70 93 71 93 / 30 20 20 10 ODESSA TX 71 94 72 94 / 30 20 20 20 WINK TX 74 98 74 100 / 40 20 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 03/13
Hazardous weather outlook, Aug 21, 1:03 PM MDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 203 PM CDT MON AUG 21 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-221915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 203 PM CDT MON AUG 21 2006 /103 PM MDT MON AUG 21 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER SOUTHEAST NEW MEXICO AND WEST TEXAS...WITH THE BEST CHANCE FOR THUNDERSTORMS OVER LEA AND EDDY COUNTIES IN NEW MEXICO AND ALSO NORTH OF INTERSTATE 20 IN WEST TEXAS. THUNDERSTORMS TRACKING OVER PREVIOUSLY RAIN SATURATED AREAS THIS AFTERNOON AND EVENING WILL HAVE THE POTENTIAL TO PRODUCE LOCALIZED FLOODING OF ARROYOS...DRAWS...LOW WATER CROSSINGS...AND OTHER POOR DRAINAGE AREAS. IN ADDITION TO THE POTENTIAL FOR EXCESSIVE RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED IN AND NEAR THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON TUESDAY AND WEDNESDAY...SCATTERED THUNDERSTORMS WILL CONTINUE TO PROVIDE THE POTENTIAL FOR LOCALIZED FLOODING ACROSS SOUTHEAST NEW MEXICO AND THE TEXAS PERMIAN BASIN. THURSDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD PRECIPITATION IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
Nearby
Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.